California, 2021Wildfire in California, October 1 to 31, 2021
October 1 to 31, 2021 · NWS EKA · 1 event in 1 county or zone
A lightning storm during late July 2021 initiated the Monument wildfire in western Trinity County. This fire was contained by late October.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning storm during late July 2021 initiated the Monument wildfire in western Trinity County. This fire was contained by late October. The Monument Fire resulted in the loss of 50 homes, 13 businesses, and 41 outbuildings, with total damage costs of $12.7 million. In addition, debris removal, response, emergency protective measures, and road and bridge repairs cost $8.8 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Sep 30, 1:50 PM PST, 10 hours 10 minutes earlier.
Area forecast discussion, Sep 30, 1:50 PM PST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
250 PM PDT Thu Sep 30 2021
.SYNOPSIS...Dry weather with above average afternoon temperatures
are expected through Monday. Locally breezy conditions are also
expected through Saturday, mainly over exposed ridges and coastal
headlands. High temperatures will trend downward, with a slight
chance of rain around the middle of next week.
&&
.DISCUSSION...An upper ridge will remain over the area through
the weekend. Daytime temperatures are expected to remain above
seasonal averages through the weekend. Valley highs will
generally warm into the 80s to lower 90s, while coastal areas
warm into the 60s to perhaps lower 70s each day. A transient
shortwave trough will bring cloud cover and locally breezy N-NW
winds to the area tonight and Fri. A decaying surface front along
with shallow moist air will push onto the North Coast this
evening. Some drizzle will be possible around Humboldt Bay/Eel
Delta and adjacent hills as northerlies ramp up offshore. Shallow
moist air will linger over Humboldt Bay/Eel Delta Friday morning,
before brisk northerlies mix down during the late morning for
afternoon clearing. Shallow cloud cover will probably redevelop
around Humboldt Bay/Eel Delta Friday night.
The upper ridge will start flatten out and shift eastward early
next week as a large scale trough approaches the West Coast.
Cooler weather appears likely next week, with more marine cloud
and low chances for rain or showers by mid week. The models have
been trending slower with several iterations of a splitting trough
scenario. This splitting trough outcome will result in much less
potential for widespread rain (perhaps none at all). Coastal
drizzle and some showers in the mountain do seem possible still.
The models may change their tune to a wetter scenario in the
coming days, however right now it is not looking very likely we
are going to receive above normal precipitation.
&&
.AVIATION...Mostly SKC prevailed along the North Coast this morning
as the marine layer was almost non-existent except along the Del
Norte Coast. At CEC around 7 A.M., ASOS reported Vis and Cig in
IFR/LIFR conditions for nearly 2 hours. During the afternoon,
Cirrus, associated with a dry frontal system passed over the
region. Onshore winds also increased by mid-afternoon, therefore
blowing offshore low clouds back onto sections of the coast;
especially around Humboldt Bay and CEC. High clouds may inhibit
widespread development of low clouds overnight. /TA
&&
.MARINE...Northerly winds and gusts are slowly building in the
southern waters after a brief lull overnight. The northwest swell
continues at the cusp of small craft advisory. That will change
this evening as winds ramp back up in the southern waters and
spreading to the northern waters. Friday early morning, will usher
in Gale conditions in the Northern outer waters with gusts up to
40 kts. The Gale watch has been upgraded to an warning for the
northern outer waters. Wave conditions in the southern outer
waters will reach hazardous seas criteria as waves are expected to
be steep, around 13 feet at 9 seconds. Stay tuned as conditions
continue to be monitored. /EYS
&&
.FIRE WEATHER...Locally elevated fire weather conditions continued
across mostly southern Lake County this afternoon. A cluster of
stations have been approaching Red Flag criteria once again.
Overnight, several higher elevations stations gusted to 20-37 mph
with RH's around 30% or lower. The duration was less than 4
hours at most sites, however Santa Fe Geothermal did have 8 hours
of criteria. North winds at this site in Sonoma County (in fire
weather zone 264) gusted to 57 mph with an RH of 25% around
midnight. The offshore winds have been subsiding through the day
today, however locally elevated conditions will persist through
early this evening. A shortwave trough will transition across the
area tonight, bringing higher RH's to the northern most zones as
well as breezy and gusty N-NW winds. A thermal trough will build
near the coast over the weekend while RH's diminish each day.
Locally breezy E-NE winds and poorer RH recoveries are expected
for the higher terrain and exposed ridges of Del Norte and
northern Humboldt Counties through this weekend. High temperatures
will remain above normal through Monday, before cooler weather
arrives around midweek.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 1 AM Friday to 3 AM PDT Saturday
for PZZ450.
Small Craft Advisory until 3 AM PDT Friday for PZZ470.
Gale Warning from 3 AM Friday to 1 AM PDT Saturday for
PZZ470.
Small Craft Advisory until 3 AM PDT Saturday for PZZ455.
Small Craft Advisory until 1 PM PDT Friday for PZZ475.
Hazardous Seas Warning from 1 PM Friday to 3 AM PDT
Saturday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Sep 30, 2:31 AM PST, 21 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
331 AM PDT Thu Sep 30 2021
CAZ101>115-011045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
331 AM PDT Thu Sep 30 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Northern Trinity
- When
- October 1, 12:00 AM PST to October 31, 12:00 AM PST
- Where
- Northern Trinity forecast zone
- Property damage
- $22 million
- Reported by
- Emergency Manager
Total damage costs from the Monument Fire were $21.5 million. That total includes $12.7 million from building damage and destruction, and $8.8 million from response, protective, and repair measures.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
- Drought in Colorado, October 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984430.